Dear Alice,

Recently I have started snorting Ritalin and Adderall (not at the same time though). I have found that the effects closely resemble that of snorting cocaine, but are not quite as intense. I really like doing this, because it's much cheaper than buying coke. However, I was wondering exactly how dangerous this might be, if even at all, considering it's a prescribed drug and I never snort more than the average dose that you would take orally. If you could tell me what the danger in doing this is and what I might possibly be doing to my body, that would be great.

Thanks,
Adderall Addict

Dear Adderall Addict,

It's great that you're asking questions about what you're putting in your body, and the concerns you have around snorting these drugs are warranted. Ritalin (generic: methylphenidate) and Adderall (generic: dextroamphetamine) are two drugs used in the treatment of attention-deficit/hyperactivity disorder (ADHD) to sustain an individual’s attention for a longer amount of time. Both of these medications are classified as Schedule II drugs in the amphetamine class and have a high potential for misuse, abuse, and dependence. Even though these drugs come in prescribed doses, you may be surprised to know it’s difficult to identify the average dose, as each person responds differently to medication. It’s also good to recognize that both of these drugs have a number of side effects, and snorting them could add to that list, making unprescribed consumption of these drugs pose risks to your health. Another unwanted effect could be that if someone uses methylphenidate or dextroamphetamine for an extended period of time, they may start to experience withdrawal symptoms. Read on for more information about the impacts of recreational methylphenidate and dextroamphetamine use.

Prescribed by medical professionals to be taken orally, some people snort methylphenidate and dextroamphetamine as alternatives to cocaine. However, potency of both methylphenidate and dextroamphetamine are increased when they’re snorted or injected because they enter the bloodstream in a more concentrated manner compared to swallowing a pill. It’s also good to remember that just because a medication is prescribed, it doesn’t mean that it can’t be harmful, especially when it’s taken by someone for whom it wasn’t prescribed (which is also illegal in the US). The presumption of safety can potentially lead people to disregard the potential negative side effects or other drug interactions. Adderall Addict, you also mention that you take an average oral dose, but since medications are prescribed in specific dosages based on the patient, the strength varies, meaning the “average dose” is difficult to pin down.

When using these drugs, there are some more immediate side effects that can be experienced. Some of them include blood circulation complications, psychotic episodes, irregular heartbeat, and aggression. Snorting the drugs in particular is linked to nose bleeds, runny nose, heightened body temperature, heightened blood pressure, and an irregular heartbeat. Further, overdose from these substances is possible. Some of the symptoms include rapid breathing, tremors, hallucinations, and feelings of panic. The most extreme short-term potential effects are seizures, heart failure, and death. Extended, continuous misuse of dextroamphetamine poses additional risks, including psychosis, anger, paranoia, and hallucinations.

Other possible side effects may come with withdrawal, which occurs when use of a drug stops or the dosage is reduced. For both drugs, people in withdrawal could experience fatigue, depression, and trouble sleeping. In addition, methylphenidate and dextroamphetamine each have withdrawal symptoms unique to them. Withdrawing from dextroamphetamine might cause vomiting, stomach pain, trembling, or nausea, and withdrawing from methylphenidate can cause irritability, anxiety, increased appetite, slower physical and mental processing, and nightmares.

Given the potential risks, you may consider taking some time to reflect on the reasons why you choose to use and what using or not using the future means for you. The choice is yours and kudos to you for asking more to inform your decision making moving forward. If you decide you no longer want to use these substances and need assistance in stopping your use of methylphenidate and dextroamphetamine, you may want to consult with a health care provider to do so safely.

Hopefully this information will be useful to you!

Alice!

Submit a new response

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
CAPTCHA
This question is for testing whether or not you are a human visitor and to prevent automated spam submissions.

Vertical Tabs